Anxiety Zone Forums | Login | Register | Announcements | Introduce Yourself | The Lounge | Inspiration Place | Generalized Anxiety Disorder (GAD) | Hypochondria (Health Anxiety) | Panic Disorder and Agoraphobia | Clinical Depression | Specific Phobias | Post-Traumatic Stress Disorder (PTSD) | Social Anxiety Disorder | Obsessive-Compulsive Disorder (OCD) | Other Mental Health Issues | Sleep Disorders | Fibromyalgia & Chronic Fatigue Syndrome (CFS) | Digestive Disorders | Medications and Therapy | Addiction and Recovery | Relationship Issues | The Anxiety Zone Arcade | Conditions Index | Drug Index | Glossary | Symptoms | Therapies | Latest Health News | Member Articles | Member Blogs | Member Gallery | Chat Rooms (Reg. required.) | Search | Community Guidelines

Support Forums And Chats For Generalized Anxiety Disorder (GAD), Hypochondria, Panic Disorder, Clinical Depression, Specific Phobias, Post-Traumatic Stress Disorder (PTSD), Social Anxiety Disorder and Obsessive-Compulsive Disorder (OCD).
- Click on the banner above to visit the Anxiety Zone forums -

Tardive dyskinesia

Tardive dyskinesia is a serious neurological disorder caused by the long-term use of traditional antipsychotic drugs. These neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal disorders and neurological disorders. However, the new generation of atypical antipsychotics appears not to cause tardive dyskinesia.

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. Many of the symptoms of tardive dyskinesia appear similar to Parkinson's disease and the cause of tardive dyskinesia appears to be related to the neurotransmitter dopamine.

The phrase comes from tardive, which means "late" and dyskinesia which means "abnormal movement".

There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. There is some evidence that benztropine or diphenhydramine can prevent tardive dyskinesia, and these are often given with antipsychotics. When tardive dyskinesia develops, the first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients. The drug tetrabenazine, which is used to treat hyperkinetic movement disorders such as Huntington's Disease and Tourette's Syndrome, has also shown some promise in reducing the symptoms of tardive dyskinesia.


The information above is not intended for and should not be used as a substitute for the diagnosis and/or treatment by a licensed, qualified, health-care professional. This article is licensed under the GNU Free Documentation License. It incorporates material originating from the Wikipedia article "Tardive dyskinesia".

Copyright © 2012 Anxiety Zone - Anxiety Disorders Forum. All Rights Reserved.